The U.S. FDA indicated that it would start adding its strongest ‘black box’ warnings to gadolinium based contrast agents used in MRIs by May of next year. There are five different types of gadolinium based contrast agents, and the FDA has evidence enough to suggest a causal connection between the agents and a skin condition called nephrogenic systemic fibrosis (NSF) in patients with impaired kidney function.
NSF normally begins from days to several months after the exposure to the contrast agents, and results in the thickening and tightening of the skin. Skin may become spotted and may be accompanied by a burning/itching sensation. Joint stiffness is also part of NSF, which leads to trouble moving the arms and legs.
Reports of reactions to gadolinium based contrast agents first surfaced in 2006 when cases of nephrogenic systemic fibrosis developed in patients with renal insufficiency. The rate of treated patients with impaired kidney function developing NSF was found to be 4% of the population.
For more information on this subject, please refer to our section on Drugs, Medical Devices and Implants.